Iowa, 2022

Hail and High Wind in Iowa, April 29 to 30, 2022

April 29 to 30, 2022 · NWS DMX · 3 events in 3 counties and zones

A line of non-severe storms moved across central Iowa in the hours just after midnight on April 30th. A few storms produced small hail with an ambulance in Des Moines reporting up to nickel sized hail.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A line of non-severe storms moved across central Iowa in the hours just after midnight on April 30th. A few storms produced small hail with an ambulance in Des Moines reporting up to nickel sized hail. Behind the line of thunderstorms, environmental winds increased with gust of 50 to 60 mph reported in central Iowa. A couple sites gust just over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 29, 6:03 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 29, 6:03 AM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
703 AM CDT Fri Apr 29 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 414 AM CDT Fri Apr 29 2022

Forecast Highlights:
--Scattered showers/thunderstorms this morning with slow-moving MCS.
--Becoming gusty today into Saturday.
--Additional showers/thunderstorms this afternoon and later tonight
into early Saturday with potential for locally heavy rainfall.
--Strong to severe storms remain possible roughly 10 PM to 3 AM
tonight.
--Active pattern continues into next week.

TODAY THROUGH SATURDAY:
A warm front stretches over the southwest half of the state early
this morning with ongoing showers/thunderstorms in the warm sector
from a slowly propagating MCS located over southeast
Nebraska/southwest Iowa. Abundant moisture transport continues to
feed into the storms with mid-level flow from the south continuing
to bring plenty of warm air advection into the state as well. A
strengthening low level jet is helping to maintain the MCS which
has picked up speed over the last couple hours. Nevertheless, some
cell training remains with observations suggesting localized areas
of 1-2 inches of QPF in Cass County thus far, though this is
certainly not widespread. Although not in great agreement, CAMs do
generally confirm this observation with localized QPF totals of
1-2" by 12Z in parts of southwestern Iowa, though some also
suggest localized amounts of up to 3". This MCS will continue to
push eastward early this morning and ultimately dissipate/move out
of the area later this morning into midday. Instability remains
southwest of the area so not expecting any severe weather this
morning but will continue to monitor the localized heavy rain
threat. Some drying out is expected around midday but not
expecting much clearing in terms of cloud cover before the bigger
system arrives later today.

The incoming low is still expected to reach the Central Plains this
evening amplifying, becoming closed off, and ultimately becoming
stacked with the surface low as the system moves east/northeast
towards Iowa overnight into tomorrow morning. An associated warm
front is still expected to lift northward bringing some scattered
showers/thunderstorms into southern Iowa this afternoon before
continuing to lift northward through the area into this evening with
CAMs suggesting another lull in activity before convection reaches
our area later tonight.

Convection is still expected to develop over Nebraska/Kansas by late
afternoon continuing to push eastward and arriving in Iowa late -
roughly 9 or 10 pm. The best instability remains over southwest Iowa
late tonight into the early overnight hours and is the most likely
area for strong to severe storms with approaching 40-50+ knots of 0-
6 km bulk shear and MUCAPE values in the 1000-2000 J/kg range. The
window of the favorable severe parameters lining up and thus
producing severe weather in our area is somewhat limited, but the
best window for severe weather looks to be roughly 10 pm to 2 am
starting in the southwest and potentially becoming more QLCS-like
as the better instability becomes more elevated to the north and
east during the early overnight hours. Wind and locally heavy rain
are the main threats tonight, especially with a progressive,
more-linear storm mode, but the large hail and tornado threats
cannot be completely ruled out. Will certainly need to watch the
flash flood threat, especially in the southwest where flash flood
guidance is only 2-3" and some areas will have already neared that
this morning with only minimal time to dry out before storms
arrive tonight. Progressive nature of storms tonight will
certainly limit the overall flash flood threat, but WPC's Day 1
excessive rain outlook is certainly warranted provided the
antecedent conditions from this morning.

The system is expected to occlude by Saturday morning as it
pushes east across Iowa during the day. This will keep scattered
showers and gusty conditions around through the day Saturday but
severe weather is not anticipated with the best instability east
of the forecast area by the afternoon. With the widespread cloud
cover and multiple chances for precipitation, temperatures will
remain in the 50s and 60s today into tomorrow.

SUNDAY:
The low remains mostly stacked as it pushes across southern
Minnesota early Sunday morning and into the Great Lakes Region by
Sunday afternoon. As the low moves off to the northeast, some wrap
around showers/thunderstorms remain plausible across northern and
northeastern Iowa into Sunday afternoon. The rest of the area will
likely remain dry with upper level ridging building behind the
passing low and surface high pressure moving into the area late
Sunday into early Monday. Temperatures will be cooler with cloud
cover lingering, generally in the 50s, with winds remaining breezy.

NEXT WEEK:
The dry conditions will be short-lived with the next system lining
up to arrive Monday night into Tuesday as a low tracks through the
Plains moving northeast towards Iowa overnight into Tuesday morning.
A warm front will be draped ahead of the low, lifting northward
during the day Monday and returning showers/thunderstorms to the
forecast. The system looks to clear the area by Tuesday afternoon
with another small ridge building behind the passing low before
another closes off and moves towards the state Wednesday into
Thursday. Some spatial and timing differences remain between the
models with the GFS faster and further north than the Euro for this
mid-week system. The result is a continued active forecast with
multiple chances for showers/storms this week and temperatures
remaining in the 50s to low 60s most of the week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 643 AM CDT Fri Apr 29 2022

Ongoing showers/thunderstorms this morning across the south into
parts of central Iowa. Some drying is expected around midday
before additional shower/thunderstorm activity arrives this
afternoon as a warm front lifts across the area. Some stronger
storms possible late tonight into early tomorrow morning, though
the shower potential continues overnight into tomorrow. MVFR
ceilings are expected to be widespread today with IFR ceilings at
times and LIFR conditions certainly possible as well as
rain/storms move in. Confidence is low in sustained IFR ceilings
through the afternoon so kept with low MVFR and will let future
forecasts evaluate potential into this evening/overnight. MVFR to
IFR visibilities may also occur with stronger storms
today/tonight. Winds out of the southeast are expected to increase
through the day becoming gusty by this afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...KCM
AVIATION...KCM
Hazardous weather outlook, Apr 29, 2:45 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
345 AM CDT Fri Apr 29 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
345 AM CDT Fri Apr 29 2022

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Today and tonight

Chances for thunderstorms will continue into tonight. Strong to
severe storms and locally heavy rains are possible southwest
tonight with large hail, damaging winds, and a tornado or two
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances linger into Saturday, but severe weather and
heavy rains are not anticipated.

Additional thunderstorm chances are in the forecast late Monday
and Monday Night, and again late Thursday. The severe weather and
heavy rain potential will be better evaluated in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for severe weather and heavy rain reports,
especially tonight.

Small

In the hours before

Special weather statement, Apr 29, 9:20 AM CST, 2 hours before
Special Weather Statement
National Weather Service Des Moines IA
1020 AM CDT Fri Apr 29 2022

IAZ081-082-092-093-291700-
Adams-Union-Taylor-Ringgold-
Including the cities of Corning, Creston, Bedford, Lenox,
New Market, and Mount Ayr
1020 AM CDT Fri Apr 29 2022

...Strong Winds Late This Morning...

Gusty strong winds from the southeast are possible through Noon
across portions of southwest and south central Iowa. Winds of 20
to 30 mph with gusts of 40 mph are expected although a few brief
gusts over 50 mph will be possible. Light to moderate showers may
accompany the winds as well. The winds may break some small
branches and blow around lightweight objects. High profile
vehicles may also have difficulty driving in the higher wind
gusts.
Special weather statement, Apr 29, 10:14 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1114 AM CDT Fri Apr 29 2022

IAZ073-074-083>085-094>096-291800-
Warren-Marion-Clarke-Lucas-Monroe-Decatur-Wayne-Appanoose-
Including the cities of Indianola, Norwalk, Carlisle, Pella,
Knoxville, Osceola, Chariton, Albia, Lamoni, Leon, Corydon,
Seymour, Allerton, Humeston, and Centerville
1114 AM CDT Fri Apr 29 2022

...Strong Winds to Move Across South Central Iowa Through Midday...

Strong winds on the backside of the precipitation area in southern
Iowa will persist through the noon hour until 1 PM. The winds are
expected generally along and south of State Highway 92. Southeast
winds at 20 to 30 mph with gusts of 40 mph are expected during
this time. A few gusts may approach or exceed 50 mph briefly. The
winds may break some small branches and blow around lightweight
objects. High profile vehicles may also have difficulty driving in
the stronger wind gusts.

The radar

The Des Moines radar (KDMX), 16 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 hail. Local standard time, as filed.

Hail, Polk

When
April 29, 11:20 AM CST
Where
Polk County, 0.89 mi NE of West Des Moines
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.588, -93.706

A Mercy Hospital ambulance reported penny to nickel sized hail.

High Wind, Story

When
April 30, 2:03 AM CST
Where
Story forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Marshall

When
April 30, 3:53 AM CST
Where
Marshall forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021553, 1021554, 1021555.